Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 388, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2011, 5:30 PM CDT for Greene County, Pickens County, Sumter County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 4, 2011, 6:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS54 KBMX 042230
SVRBMX
ALC063-107-119-042330-
/O.NEW.KBMX.SV.W.0388.110804T2230Z-110804T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 630 PM CDT
* AT 527 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PICKENSVILLE TO GORDO...AND MOVING
SOUTH AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...EUTAW...GARDEN...MEMPHIS...MCMULLEN...JENA...BENEVOLA
AND MANTUA.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3326 8831 3332 8784 3302 8784 3302 8771
3299 8771 3298 8775 3289 8779 3290 8780
3286 8783 3282 8781 3278 8783 3276 8782
3278 8784 3277 8787 3276 8784 3275 8785
3267 8837
TIME...MOT...LOC 2229Z 000DEG 36KT 3321 8826 3330 8788
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 3:20 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT THU AUG 4 2011 .DISCUSSION... A TELL OF TWO AIR-MASSES TODAY ACROSS CENTRAL ALABAMA. THE MCS THAT MOVED THROUGH THIS MORNING LEFT A MCV ACROSS THE AREA AND THIS HAS TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE NORTHERN HALF OF THE AREA. WHEREAS THE SOUTHERN COUNTIES HAVE BEEN HOT AND DRY THROUGHOUT THE DAY. MOST OF THE ACTIVITY HAS BEEN SWINGING AROUND THE UPPER LEVEL RIDGE AS IT BEGINS TO RETREAT TO THE WEST. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING RIGHT NOW ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE. THIS WILL ALSO SLIDE THROUGH THIS AFTERNOON AND EARLY EVENING. WE HAVE NOT HAD MUCH IN WAY OF REBOUNDING TEMPERATURES ACROSS THE NORTH...WITH THE EXCEPTION OF THE EXTREME WESTERN MOST COUNTIES. WE COULD STILL SEE STRONG TO SEVERE STORMS AS THEY INITIALLY MOVE INTO THE MORE UNSTABLE AIRMASS ACROSS THE NORTHWEST. THINGS SHOULD DISSIPATE AS THEY MOVE FURTHER INTO CENTRAL ALABAMA AS WE HAVE REMAINED MORE STABLE EAST OF TUSCALOOSA DUE TO THE RAIN THROUGHOUT THE DAY. TONIGHT WE WILL SEE THE RIDGE CONTINUE TO SLIDE WEST AND BE CENTERED MORE OVER TEXAS AND ARKANSAS...THE MAIN FLOW WILL BE OVER MISSISSIPPI. THIS SHOULD BE THE MAIN PATH OF ANY MCS THAT DEVELOPS. WHILE CHANCES ARE MINIMAL OF ANY MCS DEVELOPMENT THIS EVENING... MODELS ARE NOTORIOUS FOR NOT PICKING THESE UP. SO WE WILL NEED TO KEEP EYES ON THE UPSTREAM DEVELOPMENT THIS AFTERNOON AND EVENING. ACTIVITY THAT DEVELOPS CLOSER TO NASHVILLE MAY WORK INTO THE AREA...WHEREAS ACTIVITY THAT MAY DEVELOP CLOSER TO MEMPHIS SHOULD SLIDE WEST OF THE AREA. FOR FRIDAY AND SATURDAY THE RIDGE WILL BEGIN TO HEDGE FURTHER EAST AND PUT CENTRAL ALABAMA BACK INTO THE SAME AIRMASS AS TODAY AND WE COULD SEE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...WITH THE BEST CONCENTRATION ACROSS THE SOUTH EACH DAY. BY SUNDAY...THE MAIN RIDGE BEGINS TO SLIDE EVEN FURTHER TO THE WEST AND BUILD OVER THE DESERT SOUTHWEST...ALLOWING FOR A TROUGH TO BUILD OVER THE EAST. BY MIDWEEK A SYNOPTIC BOUNDARY WILL SLIDE CLOSER TO THE AREA ALONG THE BASE OF THE TROUGH...HELPING INCREASE RAIN CHANCES ONCE AGAIN. TEMPERATURES THROUGH THE NEXT SEVEN DAYS SHOULD RESPOND TO THE WEAKENING RIDGE AND HIGHER RAIN CHANCES BY FALLING INTO THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S. && .AVIATION... 18Z TAF DISCUSSION. CONVECTION CONTINUES ACROSS NORTH ALABAMA WITH ACTIVITY CONTINUING TO DEVELOP UPSTREAM AS SOUTHWEST LOW LEVEL FLOW FEEDS WARM MOIST AIR INTO STORMS. ACTIVITY ACROSS SOUTH ALABAMA HAS FORMED ALONG OUTFLOW BOUNDARY FROM PREVIOUS ACTIVITY...AND THESE STORMS SHOULD STAY SOUTH OF KTOI AND KMGM. SCT TSTMS WILL CONTINUE TO AFFECT NORTHERN TAF SITES THRU 21Z...BUT SHOULD WEAKEN AFTER 21Z AS LOW LEVEL FLOW WEAKENS. BEYOND 21Z...CONFIDENCE IS LOW WITH REGARD TO TIMING OF ADDITIONAL CONVECTIVE SYSTEMS. IT IS LIKELY THAT ANOTHER ROUND OF STORMS WILL AFFECT CENTRAL ALABAMA LATER TONIGHT OR FRIDAY MORNING...BUT TIMING IS DIFFICULT. DESPITE MOIST AIR MASS IN PLACE ACROSS AREA DUE TO RAIN...INTRUSION OF WARM AND DRIER AIR MASS TO THE WEST OF ALABAMA WILL LIMIT CLOUD COVER...AND CIGS EXPECTED TO STAY MAINLY AOA 5000 FEET AGL. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 93 74 93 72 / 30 50 30 50 30 ANNISTON 73 95 73 94 73 / 40 50 30 50 30 BIRMINGHAM 76 96 75 93 74 / 40 50 30 50 30 TUSCALOOSA 77 96 74 95 74 / 30 60 40 50 30 CALERA 74 95 73 93 74 / 40 50 30 50 30 AUBURN 73 94 73 94 74 / 40 60 40 50 30 MONTGOMERY 76 97 75 96 75 / 40 60 40 50 30 TROY 75 96 74 95 74 / 40 60 40 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/58
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT THU AUG 4 2011 ALZ011>015-017>050-050300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 325 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM WEST OF I-65. THE MAIN THREATS WITH ANY STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY.
In the hours before
Local storm report, Aug 4, 3:30 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG GLENCOE 33.96N 85.93W
08/04/2011 ETOWAH AL BROADCAST MEDIA
TREES DOWN IN GLENCOE ALONG AIR DEPOT ROAD AND COLLEGE
STREET. ONE TREE FELL ON A HOUSE. ALSO A TIN ROOF WAS
DAMAGED.
&&
AGLocal storm report, Aug 4, 4:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SULLIGENT 33.89N 88.13W
08/04/2011 LAMAR AL EMERGENCY MNGR
MANY TREES DOWN ACROSS LAMAR COUNTY... ESPECIALLY NORTH
OF VERNON.
&&
AGLocal storm report, Aug 4, 5:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG HAMILTON 34.14N 87.98W
08/04/2011 MARION AL EMERGENCY MNGR
MANY TREES DOWN ACROSS MARION COUNTY.
0415 PM LIGHTNING HAMILTON 34.14N 87.98W
08/04/2011 MARION AL EMERGENCY MNGR
STRUCTURE SET ON FIRE BY LIGHTNING IN HAMILTON.
&&
AGSpecial weather statement, Aug 4, 5:11 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT THU AUG 4 2011
ALZ039-042300-
MARENGO AL-
511 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
600 PM CDT...
AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NANAFALIA...OR 17 MILES SOUTHWEST OF LINDEN...
MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MYRTLEWOOD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3208 8805 3214 8805 3216 8802 3226 8801
3229 8803 3231 8799 3231 8794 3218 8787
3199 8787 3199 8811 3200 8812 3206 8812
TIME...MOT...LOC 2212Z 125DEG 4KT 3215 8802
56Special weather statement, Aug 4, 5:12 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU AUG 4 2011
ALZ030-042300-
SUMTER AL-
512 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 600
PM CDT...
AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF KINTERBISH...OR 7 MILES SOUTHEAST
OF YORK...MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
YORK...
CUBA...
WARD...
I 20 WELCOME CENTER AT CUBA...
PAYNEVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3264 8839 3249 8801 3245 8801 3243 8803
3237 8805 3237 8802 3236 8802 3231 8802
3231 8842 3231 8843
TIME...MOT...LOC 2213Z 125DEG 4KT 3241 8823
56Local storm report, Aug 4, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 NE WARD 32.39N 88.24W
08/04/2011 E0.50 INCH SUMTER AL FIRE DEPT/RESCUE
DIME SIZE HAIL REPORTED.
&&
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:43 AM CDT | Special Weather Statement | BMX | Blount, Calhoun, Etowah, St. Clair | 47 min |
| Aug 4, 1:20 AM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more | 40 min |
| Aug 4, 1:51 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph, Shelby, Talladega | 39 min |
| Aug 4, 3:17 AM CDT | Special Weather Statement | BMX | Marion | 43 min |
| Aug 4, 3:39 AM CDT | Special Weather Statement | BMX | Marion, Winston | 51 min |
| Aug 4, 3:52 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 38 min |
| Aug 4, 4:29 AM CDT | Special Weather Statement | BMX | Walker | 31 min |
| Aug 4, 5:05 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 40 min |
| Aug 4, 7:12 AM CDT | Special Weather Statement | BMX | Winston | 48 min |
| Aug 4, 8:09 AM CDT | Special Weather Statement | BMX | Walker | 36 min |
| Aug 4, 12:11 PM CDT | Special Weather Statement | BMX | Cherokee | 49 min |
| Aug 4, 1:02 PM CDT | Special Weather Statement | BMX | Cherokee | 28 min |
| Aug 4, 2:49 PM CDT | Special Weather Statement | BMX | Blount | 26 min |
| Aug 4, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 64 min |
| Aug 4, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 60 min |
| Aug 4, 4:35 PM CDT | Areal Flood Advisory | BMX | Lamar | 115 min |
| Aug 4, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 49 min |
| Aug 4, 5:11 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Aug 4, 5:12 PM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Aug 4, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Aug 4, 6:48 PM CDT | Special Weather Statement | BMX | Sumter | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.